Skip to content
Font Size

Peptic Ulcers and Nonsteroidal Anti-Inflammatory Drugs - Topic Overview

It is not clear how nonsteroidal anti-inflammatory drugs (NSAIDs) damage the stomach's lining, sometimes causing an ulcer. The following are the two likely ways this may happen:

  • Use of NSAIDs may directly irritate the stomach's lining, making it easier for ulcers to form.
  • NSAIDs may interfere with prostaglandins, which are chemicals that may help regulate the protective lining of the stomach.

It is also possible that both of these factors occur at the same time.

Recommended Related to Digestive Disorders

Ulcerative Colitis 101

Living with ulcerative colitis isn’t always easy -- it can mean dealing with symptoms such as rectal bleeding, and finding a life-long treatment that reduces inflammation and ulcerations in the lining of the colon. While the causes of ulcerative colitis (UC) are generally unknown, understanding the disease can help minimize its impact on your quality of life. Here are the facts about ulcerative colitis that can help you better manage this chronic condition, unraveled by gastroenterologist Eric...

Read the Ulcerative Colitis 101 article > >

About 15 to 20 out of 100 people who use high doses of NSAIDs, such as people who have rheumatoid arthritis or osteoarthritis, develop sores in the stomach that look like ulcers when examined with endoscopy.1 But only a small number actually develop symptoms or complications of peptic ulcer disease. Serious complications of peptic ulcer disease caused by NSAID use are higher in people who:1

You can prevent NSAID ulcers and their complications by not taking NSAIDs or by only taking them occasionally and in small doses. Be safe with medicines. Read and follow all instructions on the label. If you have to use NSAIDs, your doctor may advise you to take an NSAID that is less likely to cause ulcers. Or your doctor may prescribe a medicine that you take each day to help prevent ulcers. Medicines that help prevent ulcers include:

Your doctor may advise you to get tested for H. pylori bacteria before you start long-term NSAID use. Testing and treatment for H. pylori infection has been shown to reduce the risk of ulcers for people starting long-term NSAID use.1 If you take NSAIDs, be sure to discuss with your doctor the potential risks of long-term NSAID use.

    WebMD Medical Reference from Healthwise

    Last Updated: November 15, 2013
    This information is not intended to replace the advice of a doctor. Healthwise disclaims any liability for the decisions you make based on this information.
    1
    Next Article:

    Peptic Ulcers and Nonsteroidal Anti-Inflammatory Drugs Topics

    Today on WebMD

    man holding his stomach
    Get the facts on common problems.
    blueberries in a palm
    Best and worst foods.
     
    woman shopping
    Learn what foods to avoid.
    fresh and dried plums
    Will it help constipation?
     
    top foods for probiotics
    Slideshow
    couple eating at cafe
    Article
     
    sick child
    Slideshow
    Woman blowing bubble gum
    Slideshow
     

    Send yourself a link to download the app.

    Loading ...

    Please wait...

    This feature is temporarily unavailable. Please try again later.

    Thanks!

    Now check your email account on your mobile phone to download your new app.

    Woman with crohns in pain
    Slideshow
    Woman with stomach pain
    Slideshow
     
    diet for diverticulitis
    Video
    what causes diarrhea
    Video